Thunderstorm Wind, Henderson
- When
- March 14, 12:23 AM CST to 12:43 AM CST
- Where
- Henderson County, 2.09 mi W of Biggsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.850, -90.910
Thunderstorm wind damage to a grain bin.
Widespread severe weather was seen overnight from March 13 into 14 across southeast Iowa, northeast Missouri, and western Illinois. Several severe wind and hail reports were received, along with an EF1 tornado in Warren County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Widespread severe weather was seen overnight from March 13 into 14 across southeast Iowa, northeast Missouri, and western Illinois. Several severe wind and hail reports were received, along with an EF1 tornado in Warren County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 13, 11:55 PM CST, 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 1255 AM CDT Thu Mar 14 2024 .KEY MESSAGES... - Scattered severe storms south of I-80 early this morning. A few strong to severe storms could redevelop this afternoon, mainly in the counties south of I-80. - Turning much colder late in the weekend with the potential for snow showers. - A warming trend is on tap for next week. && .MESOSCALE... Issued at 1245 AM CDT Thu Mar 14 2024 A Severe Thunderstorm Watch continues across the southern CWA through 6 AM this morning. The northern periphery of warm air advection (WAA) aloft will continue to nose into the southern CWA through the early morning, with slow-moving, regenerating thunderstorms. Embedded MCVs and one stronger short wave to pass near the Missouri/Iowa border region in the pre-dawn hours, will act to keep some severe threat going through the night along with a locally heavy rain threat where storms line up more west-to-east. The flash flood threat though still looks on the lower end due to primarily drier antecedent conditions. In terms of the severe threat, hail will remain the primary threat, with a good balance of deep layer shear (40 kt) and MUCAPE (500-1500 J/kg). If any semi-organized storms from northern Missouri can make it into the southern forecast area, the boundary layer stability looks like it may be fairly shallow based on observational trends, so isolated stronger winds might be a concern if that occurs. && .SHORT TERM /THROUGH TONIGHT/... Issued at 301 PM CDT Wed Mar 13 2024 Other than some isolated showers in northwest Illinois, dry conditions will be seen across the area through sunset. Attention then turns to tonight. Storms will initiate along the warm front across northern Missouri during the evening with rain lifting north across the area overnight. At the same time flow coming off of Lake Michigan will be pushing drier air to the west. This drier air will initially delay the arrival of rain into the area until the late evening and overnight hours and main push the stronger storms further to the south. Right now the better risk for strong to severe storms looks to be along and south of an Ottumwa, IA to Galesburg, IL line. The primary risk is hail with damaging winds a secondary risk. A storm that rides the warm front or is to the south and east of the low center would pose a risk for a brief spin up tornado. If this were to occur (which is under a 2 percent chance), areas south of a Keosauqua, IA to Macomb, IL line would be favored. On Thursday a widespread rain should be across most of the area at sunrise. Depending upon the track of the surface low, the severe risk 'may' pivot to the north between 6 and 10 AM putting a risk of severe storms south of a Princeton, IL to Aledo, IL to Kahoka, MO line. The main risk would be hail with damaging winds a secondary risk. By late morning the overall severe risk from the first round of storms will end with the potential for rain ending from west to east as well. The far northern and northwest parts of the area may see a cold rain continuing through late morning and into the afternoon. Boundaries left over from the overnight storms and the approaching cold front will then provide the focus for re-development in the afternoon. Right now the overall timing of secondary storm development looks to be early afternoon from northeast Missouri into western Illinois. The window for any severe risk has narrowed, running from 3 to 7 PM and mainly south of a Princeton, IL to Memphis, MO line. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Issued at 301 PM CDT Wed Mar 13 2024 Thursday night Assessment...low to medium confidence How storms develop and evolve Wednesday night into Thursday morning will dictate how long precipitation remains across the area Thursday night. Right now the model consensus has a 40-50 percent chance of rain across the entire area. However, there are newer runs of the very short term models that suggest much of the area could remain dry Thursday night. By late Thursday night mainly dry conditions should be seen across the area. Friday through Saturday night Assessment...high confidence on dry conditions The model consensus has dry conditions for the area with temperatures initially above normal. A clipper system will move through the Great Lakes and pull a modified arctic front through the area on Saturday. Very windy conditions will develop Saturday with gusts up to 40 mph likely. The wind combined with the dry conditions will result in a elevated fire risk across the entire area. The windy conditions will continue Saturday night which will push wind chills into the teens and lower 20s by sunrise Sunday. Sunday and Sunday night Assessment...high confidence on windy conditions Windy conditions will continue across the area on Sunday as the core of the cold temperatures aloft moves through the area. An associated upper level disturbance will provide enough forcing for flurries or even snow showers for areas generally east of the Mississippi and north of I-80. Given the warm ground temperatures, only a localized dusting of accumulation would be possible on grassy and elevated surfaces in the strongest snow showers. Monday through Wednesday Assessment...medium to high confidence on a warm trend. Medium confidence on dry conditions The current model consensus has dry conditions across the area with a warming trend through mid-week. However, the CMC and ICON deterministic runs bring a clipper system into the Midwest with snow. The CMC is further west which places the snow over the area while the ICON model indicates southeast Wisconsin and northeast Illinois. Interestingly the GFS/ECMWF deterministic runs have no clipper system. Interestingly there are some members of the ensembles of the GEFS/CMCE that lend support the the CMC/ICON deterministic runs but most of the ensemble members are dry. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1245 AM CDT Thu Mar 14 2024 Primary concerns with aviation are thunderstorms early this morning, mainly prior to daybreak, and then IFR conditions a good part of today for most of the TAF sites. Showers with at least embedded storms will continue to expand northeast through the early morning. Some of these will produce temporary IFR visibility, although thunder should become a little more spotty toward CID and especially DBQ (where confidence in any TSRA is low). Shower coverage looks like it will diminish between 12Z and 17Z, however areas of drizzle/light rain with spotty showers are becoming more probable. The regime is favorable for IFR ceilings to develop and possibly IFR visibility, especially if drizzle is present. BRL will likely remain south of these lowest conditions, but the other TAF sites should be in them, with highest confidence at DBQ where LIFR ceilings are favored at times. As the weather system bringing the precipitation tracks across the Missouri/Iowa/Illinois border region this afternoon, scattered storms may develop near BRL. Otherwise, rain showers are expected to the north, although confidence in what the coverage and duration of this rain will be is uncertain. Nonetheless, IFR ceilings are likely to persist and spread southward to BRL through the evening hours. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && MESOSCALE...Friedlein SHORT TERM...08 LONG TERM...08 AVIATION...Friedlein
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 717 PM CDT Wed Mar 13 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-150030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 717 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Widespread storms are likely in northeast Missouri, southeast Iowa, and western Illinois tonight, mainly after 11 PM. Scattered storms are expected farther north. Some of the storms may be severe, mainly south of Interstate 80, with a risk of large hail and possibly damaging winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY On Thursday morning widespread showers and thunderstorms are expected early. Some of these storms may be strong to severe south of Interstate 80, with the main hazards being large hail and possibly damaging winds. Scattered thunderstorms may redevelop Thursday afternoon, mainly in the counties south of Interstate 80. Areal coverage with this secondary round may remain low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight south of Interstate 80. GENERAL STORM MOTION TONIGHT: To the northeast at 40 mph. Friedlein/Gunkel/Uttech
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1045 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM Hail 3 ENE Charlie Heath Mem 40.59N 91.84W
03/13/2024 E0.25 inch Clark MO Trained Spotter
pea hail just started.
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1115 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM Hail 2 WSW Donnellson 40.63N 91.60W
03/13/2024 E0.88 inch Lee IA Trained Spotter
lots of pea hail with some nickel sized
hail.
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1119 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM Hail 2 WNW Fort Madison 40.63N 91.38W
03/13/2024 E0.50 inch Lee IA Trained Spotter
Half inch hail at Ft Madison Hospital.
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1135 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM Hail 3 W Charlie Heath Memor 40.58N 91.94W
03/13/2024 M1.25 inch Clark MO Trained Spotter
hail up to half dollar sized. hail covering
ground.
1113 PM Hail 2 NNE Colusa 40.59N 91.15W
03/13/2024 E0.88 inch Hancock IL Public
Dime to nickel size hail again lasted about
2 minutes back to light rain.
1105 PM Hail 2 NNE Colusa 40.59N 91.15W
03/13/2024 E0.70 inch Hancock IL Trained Spotter
Dime size hail for about 3 minutes began.
deck covered.
1042 PM Hail 3 NW Anson 40.60N 91.80W
03/13/2024 M1.25 inch Clark MO Public
1021 PM Hail 2 WSW Chambersburg 40.51N 91.84W
03/13/2024 E0.75 inch Clark MO Public
Report from mPING: Dime (0.75 in.).
1018 PM Hail 3 ENE Hamilton 40.40N 91.31W
03/13/2024 E0.50 inch Hancock IL Public
Report from mPING: Half-inch (0.50 in.).
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1137 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM Hail 3 ENE Charlie Heath Mem 40.59N 91.84W
03/13/2024 E0.88 inch Clark MO Trained Spotter
Hail up to nickel sized now. pea hail began
again at 1132 pm.
&&Special Weather Statement National Weather Service Quad Cities IA/IL 110 AM CDT Thu Mar 14 2024 IAZ078-089-099-ILZ024>026-140700- Mercer IL-Warren IL-Henderson IL-Des Moines IA-Lee IA-Louisa IA- 110 AM CDT Thu Mar 14 2024 ...Strong thunderstorms will impact portions of southeastern Mercer, Warren, Henderson, Des Moines, northeastern Lee and southeastern Louisa Counties through 200 AM CDT ... At 110 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Rozetta to near Dallas City. Movement was northeast at 30 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Burlington, Fort Madison, Monmouth, Oquawka, West Burlington, Mediapolis, Roseville, Stronghurst, Kirkwood, Keithsburg, Little York, Middletown, Carman, Biggsville, Gladstone, Rozetta, Terre Haute, Seaton, North Henderson, and Raritan. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. A Severe Thunderstorm Watch remains in effect until 600 AM CDT for west central Illinois...and southeastern Iowa. && LAT...LON 4111 9046 4067 9048 4065 9136 4108 9117 TIME...MOT...LOC 0610Z 238DEG 25KT 4099 9089 4068 9123 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH DC
The Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the first event began at 06:23 UTC.
3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm wind damage to a grain bin.
A brief tornado developed early Thursday morning, just northwest of Avon in Warren County Illinois. The tornado caused significant damage at two farmsteads, which included destroyed outbuildings and machine sheds, damaged grain bins, uprooted trees, and snapped power poles. The tornado was on the ground for about one mile, and dissipated just into Fulton County IL, east of North Twin Bridge Road. Maximum winds were estimated around 110 mph, and the tornado was rated a high-end EF1. There were no reports of any injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167311, 1167314, 1167313, 1167312.